December 23, 2013
“You are doing great, I am told”, said Dr. M.
Dr. M. is a doctor I have not met before. He was filling in for my regular oncologist. During my conversation with him about my side-effects, specifically about my worsening neuropathy (the tingling, numbness sensation felt in the fingers, hand, feet and toes caused by Taxotere), he let me know that the team discussed my case and that if my next scan shows continued stability of my cancer then Taxotere may be pulled from my treatment plan. Radiation may then be introduced to treat the tumor surrounding my esophagus. Today, despite my complaint about my neuropathy, he would not be reducing the Taxotere until the results of my scan are observed. Getting rid of the Taxotere would be a huge side-effect reducer and would make my quality of life better. The radiation scares me a little because I worry about swallowing issues that may be caused by this treatment. At the same time, I am excited about the possibility of this treatment change. The radiation will be able to kill cancer cells in the deeper layers of that tumor than the chemotherapy is able. Shrinkage - that would be a fantastic word to hear.
I feel my hope gaining momentum. That scares me. This hope could be squashed by the result of this next scan. Yeah, I might lose a little sleep over this one.
I also inquired why my hair on my head, although thinly, is growing back. “Was this an indication that my normal fast-dividing cells were growing resistant to the Taxotere”? I asked.
Dr. M. could not answer my question. Apparently, no one understands why this occurs. Some women, a very few, lose very little hair. And some women like me, see hair return. He did say this was not an indication that my cancer was not responding to this drug.
Report of scans to be reviewed, new treatment plan to occur, and heart function test to be done, six weeks from now.
Side-note: I saw my old oncologist today. He greeted me as I was leaving his Wilmington office where I receive my Neulasta shot. (This shot helps my bones rebuild my white blood cells that the chemotherapy diminishes.) He was in a happy mood as he quickly moved in to hug me. I was happy to see him, but when I left my feelings of disappointment in the way he handled my changed diagnosis back in April reappeared. I don’t want to feel this way, but if your doctor doesn’t do what you feel he should have done, I guess this is the only way I can feel. It makes me sad.